Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 285, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2020, 8:25 PM CDT for Brown County, Keya Paha County, Rock County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2020, 8:25 PM CDT (01:25 UTC)
- Expired
- Aug 4, 2020, 9:15 PM CDT
- In force
- 50 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Brown County, NE, Keya Paha County, NE, Rock County, NE
The radar
The North Platte radar (KLNX), 111 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:46 PM CDT | HAIL 1 | 6 S Springview, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -453 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
638
WUUS53 KLBF 050125
SVRLBF
NEC017-103-149-050215-
/O.NEW.KLBF.SV.W.0285.200805T0125Z-200805T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
825 PM CDT Tue Aug 4 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Rock County in north central Nebraska...
Northeastern Brown County in north central Nebraska...
Central Keya Paha County in north central Nebraska...
* Until 915 PM CDT.
* At 825 PM CDT, a severe thunderstorm was located near Springview,
moving south at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ainsworth, Bassett, Springview, Long Pine, Keller Park State
Recreation Area, Thomas Creek State Wildlife Management Area,
Bobcat State Wildlife Management Area, Pine Glen State Wildlife
Refuge, Antelope Peak and Meadville.
This includes the following highways...
Highway 183 between mile markers 179 and 221.
Highway 20 between mile markers 241 and 263.
Highway 12 near mile marker 37, and between mile markers 40 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9993 4295 9967 4254 9944 4246 9988
TIME...MOT...LOC 0125Z 344DEG 30KT 4286 9979
HAIL...1.25IN
WIND...60MPH
$$
Buttler2 follow-up statements
648
WWUS53 KLBF 050200
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
900 PM CDT Tue Aug 4 2020
NEC103-050209-
/O.CAN.KLBF.SV.W.0285.000000T0000Z-200805T0215Z/
Keya Paha NE-
900 PM CDT Tue Aug 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEYA PAHA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4272 9973 4272 9954 4254 9944 4246 9988
4276 9991
TIME...MOT...LOC 0159Z 347DEG 31KT 4263 9971
$$
NEC017-149-050215-
/O.CON.KLBF.SV.W.0285.000000T0000Z-200805T0215Z/
Rock NE-Brown NE-
900 PM CDT Tue Aug 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN ROCK AND NORTHEASTERN BROWN COUNTIES...
At 859 PM CDT, a severe thunderstorm was located near Long Pine, or 9
miles northeast of Ainsworth, moving south at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ainsworth, Bassett, Long Pine, Keller Park State Recreation Area,
Bobcat State Wildlife Management Area, Pine Glen State Wildlife
Refuge and Antelope Peak.
This includes the following highways...
Highway 183 between mile markers 179 and 206.
Highway 20 between mile markers 241 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 9973 4272 9954 4254 9944 4246 9988
4276 9991
TIME...MOT...LOC 0159Z 347DEG 31KT 4263 9971
HAIL...1.25IN
WIND...60MPH
$$
Buttler829
WWUS53 KLBF 050214
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
914 PM CDT Tue Aug 4 2020
NEC017-149-050222-
/O.EXP.KLBF.SV.W.0285.000000T0000Z-200805T0215Z/
Rock NE-Brown NE-
914 PM CDT Tue Aug 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROCK AND
NORTHEASTERN BROWN COUNTIES WILL EXPIRE AT 915 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire. However heavy
rain is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.
LAT...LON 4272 9973 4272 9954 4254 9944 4246 9988
4276 9991
TIME...MOT...LOC 0212Z 344DEG 30KT 4253 9967
$$
ButtlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:56 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 4, 6:56 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service North Platte NE 656 PM CDT Tue Aug 4 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 240 PM CDT Tue Aug 4 2020 A weak shortwave is evident late this morning across northern WY per WV imagery. This will slowly track southeast through the afternoon. Mid-level lift and weak WAA continues to aid in some scattered elevated showers and isolated thunder. A leeward surface trough will be located across eastern WY southward to near the Denver metro by late this afternoon. Persistent upslope flow and lift associated with the shortwave will lead to the development of scattered thunderstorms near the surface trough. These will attempt to push eastward into the Nebraska Panhandle early this evening. Sufficient instability should be present in this area along with 35-40 kts of 0- 6km bulk shear. This should allow for storm organization with a few supercells producing large hail possible initially. The last several runs of the HRRR have brought the activity about as far east as Highway 2 (near Ogallala) by mid evening. After mid-evening convection quickly diminishes as convection tries to push farther east. This could be due to earlier cloud cover and less instability with eastward extent. There is at least some chance that convection could become elevated and continue moving east/southeast through the night, but models have been struggling with this scenario. In fact, most of the HREF members have activity done by late evening in our area. The low-level jet really isn't very strong tonight and there is a lack large scale lift. For these reasons will lower pops some tonight and focus chances mainly this evening across portions of west central and southwest Nebraska. Another round of convection is expected to develop along the leeward surface trough across eastern WY into northern CO Wednesday afternoon. Most models actually have more robust development tomorrow (compared to today). Better instability also exists farther east with activity moving farther east Wednesday evening. Activity Wednesday evening could be supported by a better shortwave which is indicated in the NAM. 0-6km shear is once again sufficiently strong (30-40 kts) for storm organization. Otherwise warmer temperatures (mid to upper 80s) expected Wednesday as heights slowly rise with the upper ridge building northward. The axis of the ridge will be oriented south to north across the Rockies. Low-level moisture will also be slowly increasing with dew points rising into the lower 60s. .LONG TERM...(Thursday through Tuesday) Issued at 240 PM CDT Tue Aug 4 2020 Upper level ridge axis gradually shifts eastward and will be centered along the western High Plains by Saturday morning. As heights continue to rise and the flow aloft decreases, so will the scattered thunderstorm chances. Temperatures will continue to warm with highs in the 90s most areas by this weekend. Rather humid conditions expected as well with upper 60s to lower 70s surface dew points working there way to the west into western Nebraska by Friday into Saturday. The ridge may flatten a little by early next week as a stronger shortwave with flow aloft increasing from the west a bit. A weak cold front could also move southward into the area by Monday which could provide focus for scattered storms once again. Highs cool slightly by early next week into the mid 80s to around 90F. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue Aug 4 2020 VFR conditions expected to prevail at both TAF sites through the period. Backing winds are expected at VTN into tomorrow afternoon with the approach and passage of a cool front. Watching convective debris north of LBF, but left out mention for now with lower confidence in its progression southward. Even if this convective debris does make it into LBF, CIGs are still expected to remain VFR. Don't anticipate the need to include even VCTS at LBF with the thunderstorm activity to the northwest expected to diminish over the next couple hours. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Taylor LONG TERM...Taylor AVIATION...Brown
Hazardous weather outlook, Aug 4, 3:19 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 319 PM CDT Tue Aug 4 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-052030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 319 PM CDT Tue Aug 4 2020 /219 PM MDT Tue Aug 4 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms are possible this evening in western Nebraska. Strong to severe storms are possible, with the greatest potential generally along and west of Highway 83. Large hail and damaging winds are the primary threats with the strongest storms. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. On Wednesday, strong to severe storms will be possible across the western Sandhills into southwest Nebraska during the afternoon and evening hours. Hail and wind are the main threats. Isolated thunderstorms will be possible daily mainly during the late afternoon and evening hours Thursday through Sunday. Stay tuned to later forecasts regarding severe potential. .SPOTTER INFORMATION STATEMENT... Please report any observed severe weather or rainfall reports to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 4, 6:51 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 3 W ELLSWORTH 42.06N 102.34W
08/04/2020 E1.00 INCH SHERIDAN NE PUBLIC
&&
CBROWNLocal storm report, Aug 4, 6:56 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 PM CDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 2 W ELLSWORTH 42.06N 102.32W
08/04/2020 E1.75 INCH SHERIDAN NE TRAINED SPOTTER
&&
SNIVELYSpecial weather statement, Aug 4, 7:16 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service North Platte NE 716 PM CDT Tue Aug 4 2020 NEZ005-025-094-050100- Eastern Cherry NE-Western Cherry NE-Thomas NE- 716 PM CDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY AND NORTHWESTERN THOMAS COUNTIES UNTIL 800 PM CDT/700 PM MDT/... At 716 PM CDT/616 PM MDT/, Doppler radar was tracking a strong thunderstorm 11 miles west of Brownlee, or 22 miles northeast of Mullen, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Brownlee and Giant Hill. This includes Highway 83 between mile markers 159 and 168. LAT...LON 4233 10099 4245 10080 4217 10043 4201 10073 TIME...MOT...LOC 0016Z 321DEG 23KT 4234 10084 Buttler
Special weather statement, Aug 4, 7:30 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service North Platte NE
630 PM MDT Tue Aug 4 2020
NEZ004-022-023-050115-
Sheridan NE-Grant NE-Garden NE-
630 PM MDT Tue Aug 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...
NORTHWESTERN GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN
COUNTIES UNTIL 715 PM MDT...
At 630 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ellsworth, or 31 miles east of Alliance, moving east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Ellsworth, Ashby, Bingham, Finnegan Lake, Dominick Lake, Kincaid
Lake, Kennedy Lake and Wild Horse Flats.
This includes Highway 2 between mile markers 116 and 137.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4211 10231 4210 10204 4209 10189 4184 10198
4196 10237
TIME...MOT...LOC 0030Z 285DEG 12KT 4204 10226
JurgensenLocal storm report, Aug 4, 7:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT TUE AUG 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 5 NNW BURTON 42.98N 99.61W
08/04/2020 E1.75 INCH KEYA PAHA NE PUBLIC
&&
CBROWNSpecial weather statement, Aug 4, 8:18 PM CDT, 7 minutes before
Special Weather Statement National Weather Service North Platte NE 718 PM MDT Tue Aug 4 2020 NEZ022-050145- Garden NE- 718 PM MDT Tue Aug 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARDEN COUNTY UNTIL 745 PM MDT... At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Crescent Lake National Wildlife Refuge, or 29 miles north of Oshkosh, moving south at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Crescent Lake National Wildlife Refuge, Mumper, Rackett, Jerry Lake, Deer Lake, Adams Flats and Britton Lake. LAT...LON 4191 10247 4192 10220 4161 10213 4159 10250 TIME...MOT...LOC 0118Z 351DEG 20KT 4184 10239 Jurgensen
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:16 PM CDT | Special Weather Statement | LBF | Thomas | 44 min |
| Aug 4, 7:22 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 53 min |
| Aug 4, 7:30 PM CDT | Special Weather Statement | LBF | Grant | 45 min |
| Aug 4, 7:35 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha, Rock | 55 min |
| Aug 4, 8:09 PM CDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 27 min |
| Aug 4, 8:18 PM CDT | Special Weather Statement | LBF | Garden | 27 min |
| Aug 4, 8:31 PM CDT | Special Weather Statement | LBF | Garden | 29 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.